Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 39, NWS Newport/Morehead City, NC

September 29, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 29, 2019, 8:40 PM EDT for 4 counties in North Carolina. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2019, 8:40 PM EDT (00:40 UTC)
Expired
Sep 30, 2019, 7:48 PM EDT
In force
23 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1590 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WHUS42 KMHX 300040
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
840 PM EDT Sun Sep 29 2019

...DANGEROUS RIP CURRENTS EXPECTED TOMORROW ACROSS EASTERN NORTH
CAROLINA BEACHES...

.Distant long period swell from Hurricane Lorenzo will increase
tomorrow across all Eastern NC beaches. This powerful swell
combined with onshore and along-shore strong winds, as well as 
low tide during the middle of the day, will lead to the formation
of dangerous rip currents.

NCZ195-196-199-203>205-301245-
/O.NEW.KMHX.BH.S.0039.190930T0040Z-191001T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
840 PM EDT Sun Sep 29 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Monday
evening.

* HAZARDS...High risk for dangerous rip currents.

* LOCATIONS...All Eastern NC beaches from Duck south to Surf City.

* TIMING AND TIDES...The most likely time for dangerous rip
  currents is several hours either side of low tide, which occurs
  around 3 PM tomorrow. That being said, dangerous rip currents
  can still develop at any time of day.

* SURF HEIGHT...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

&&

$$
2 follow-up statements
897 
WHUS42 KMHX 300804
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
404 AM EDT Mon Sep 30 2019

...DANGEROUS RIP CURRENTS EXPECTED ACROSS EASTERN NORTH CAROLINA 
BEACHES...

.Distant long period swell from Hurricane Lorenzo will increase
today across all Eastern NC beaches. This powerful swell combined
with gusty northeast winds, as well as low tide during the middle
of the day, will lead to the formation of dangerous rip currents.

NCZ195-196-199-203>205-302015-
/O.CON.KMHX.BH.S.0039.000000T0000Z-191001T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
404 AM EDT Mon Sep 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents and strong shore
  break.

* LOCATIONS...All Eastern NC beaches from Duck south to Surf 
  City.

* TIMING AND TIDES...The most likely time for dangerous rip
  currents is several hours either side of low tide, which occurs
  around 3 PM. That being said, dangerous rip currents can still 
  develop at any time of day.

* SURF HEIGHT...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

&&

$$
868 
WHUS42 KMHX 302348
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
748 PM EDT Mon Sep 30 2019

...DANGEROUS RIP CURRENT THREAT CONTINUES ACROSS EASTERN NORTH
CAROLINA BEACHES TUESDAY...

.Distant long period swell from Hurricane Lorenzo will continue
Tuesday across all Eastern North Carolina beaches. This powerful
swell combined with gusty northeast winds, and low tide in the
middle of the day, will continue to support the formation of
dangerous rip currents.

NCZ195-196-199-203>205-011200-
/O.CAN.KMHX.BH.S.0039.000000T0000Z-191001T0000Z/
/O.NEW.KMHX.BH.S.0040.191001T0000Z-191002T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
748 PM EDT Mon Sep 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Tuesday
evening.

* HAZARDS...High risk for dangerous rip currents and strong 
  shore break.

* LOCATIONS...All Eastern NC beaches from Duck south to Surf 
  City.

* TIMING AND TIDES...The most likely time for dangerous rip 
  currents is several hours either side of low tide, which 
  occurs around 4 PM. That being said, dangerous rip currents 
  can still develop at any time of day.

* SURF HEIGHT...4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 29, 6:22 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 29, 6:22 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
622 PM EDT Sun Sep 29 2019

.SYNOPSIS...
High pressure will build in from the north tonight through mid week.
A strong cold front will move through Friday night.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 620 PM Sun...Isold convection SW tier near cold front shld
fade away next cpl hrs with loss of heating. Dry weather
expected rest of the night with some low clouds developing.

Prev disc...It's tough to locate the diffuse boundary that is
over the area this afternoon but it looks like it's extending
from the central Outer Banks west to the central coastal plain
and pushing south. An isolated shower has developed near Bath
and can't rule other another couple of showers so will continue
slight chance PoPs til early evening. Then expect low stratus
clouds to develop late evening northern zones then spread
rapidly south across the remainder of the area overnight. NE
winds will increase and become gusty along the coast as high
pressure builds in from the north with slightly cooler air after
record setting warmth this afternoon. Lows will be in the upper
60s to low 70s most areas with some mid 70s beaches.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 300 PM Sun...The high to the north will ridge south over
the area Monday with gusty NE coastal winds and widespread low
clouds which will gradually lift and dissipate in the late
morning through early afternoon. Highs will be in the low to mid
80s inland and upper 70s to lower 80s coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 4 PM Sunday...Strong deep layered ridging will extend
across the Southeast states through Thursday resulting in mostly
dry conditions and continued well above normal temps. A strong
cold front will push through the area late in the week bringing
temperatures back to near normal.

Monday night and Tuesday...Dry conditions continue with upper
ridging building over the area and surface high pressure
centered off the New England coast ridging into the piedmont
bringing NE flow across the region. High temps will range from
the the low/mid 80s S and W to the upr 70s N and E. Lows will
generally be 60-65 interior to mid/upr 60s OBX.

Wednesday through Thursday...The hot upr ridge builds back in
with a vengeance by mid week, with record heat once again
possible. Low level thicknesses peak Thur with readings AOA
1420M, as advertised by the ECM/CMC. 850MB temps fcst to reach
AOA 20 degrees C, which is well above the record 17.5 degrees C
off the KMHX sounding climatology (for October 3rd). This all
translates to highs in the low/mid 90s. The heat will be
accompanied by dry weather, so no relief in the form of showers
or thunderstorms.

Friday through Sunday...The strong ridge aloft will start to
break down as a strong mid level trough allows a strong cold
front to move across the area bringing only a small chance for
showers or thunderstorms Fri afternoon/evening. Models have not
been in the best agreement the timing of the front, but the
slower CMC and ECMWF are a bit faster in the 12Z run, pushing
the front through Fri afternoon. The front unfortunately looks
to be moisture starved however, with mean 1000-850 MB flow ahead
of it wrly, so does not look like any appreciable rain with the
fropa. Temps Fri are a bit tricky and will depend on the timing
of the front but temps will likely remain well above normal.
Gusty N to NE winds develop behind the front for next weekend,
and temps will finally drop down to near climo, in the mid/upr
70s. Lows will also be near climo, in the 55-60 degree range for
most locales.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 620 PM Sun...Isold convection will fade next hr or two SW
tier then dry weather expected. Confident will see sub VFR cigs
develop overnight with widespread IFR or worse expected after
06Z that will last thru early to mid morn Mon. Low clouds will
grad lift thru MVFR later Mon morn with VFR in the aftn.

Long Term /Monday night through Friday/...
As of 415 PM Sunday...VFR conditions will dominate most of the
period as high pres will be in control. Could see patchy
shallow ground fog or stratus during the early morning hours
each day with light to calm winds through the rest of the week
and very warm and humid air mass in place. A cold front will
push across the area Friday and could see isol shower or storms
during the afternoon or evening.

&&

.MARINE...
Short Term /through Monday/...
As of 620 PM...No changes as increasing NE winds assoc with high
pres to the N and building swell from distant Lorenzo lead to
SCA coastal waters Mon morn.

Prev disc...SCA are in effect for the all of the coastal waters
due to swell from major hurricane Lorenzo well out in the
Atlantic. NE winds will increase to 15 to 20 kt late tonight and
continue through Mon with a few gusts to 25 kt as high pressure
builds over the waters from the north. Seas will build to 5-7
ft tonight and 6-8 ft Mon. Will leave the Pamlico Sound out of
the Advisory but will need to monitor Mon afternoon when winds
gusts are most likely to gust to 25 kt.

An enhanced threat for rip currents has arrived with the
building Lorenzo swell, and is expected to continue through most
of the coming week.

Long Term /Monday night through Friday/...
As of 4 PM Sunday...SCA conditions, mainly in swell from
Tropical Cyclone Lorenzo well out in the Atlantic, is expected
to continue through Wed night. NE winds around 15-20 kt Mon
eve will diminish to around 10-15 kt after midnight into Tue,
then becoming L/V Tue night into Wed and S/SW 10-15 kt Thu.
Seas will peak around 6-8 ft Mon night when combined with the
easterly Lorenzo swell will create chaotic sea conditions.
Though winds will diminish to 15 kt or less Tue through Thu,
seas are forecast to remain AOA 6 ft Tue through Wed night. Seas
forecast to finally subside to 3-5 ft Thu and Fri all waters.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR 09/29 (Sunday)

LOCATION       TEMP/YEAR
NEW BERN       89/1974  (KEWN ASOS)
CAPE HATTERAS  87/2016  (KHSE ASOS)
GREENVILLE     96/1933  (COOP - NOT KPGV AWOS)
MOREHEAD CITY  91/2017  (COOP - NOT KMRH ASOS)
KINSTON        92/2017  (COOP - NOT KISO AWOS)
JACKSONVILLE   89/1973  (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory from 5 AM Monday to 7 AM EDT Thursday for
     AMZ152-154.
     Small Craft Advisory from 7 AM Monday to 7 PM EDT Wednesday
     for AMZ156-158.
     Small Craft Advisory from 5 AM Monday to 11 AM EDT Wednesday
     for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...SK/TL
AVIATION...RF/JME/SK
MARINE...RF/JME/SK
CLIMATE...MHX
Hazardous weather outlook, Sep 29, 8:25 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
825 PM EDT Sun Sep 29 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-010030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
825 PM EDT Sun Sep 29 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-010030-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
825 PM EDT Sun Sep 29 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Long period swells from distant Hurricane Lorenzo will lead to
dangerous rip currents through most of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:48 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow4 days

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.